Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 20, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 30, 2016, 12:25 AM CDT for Buffalo County, Lyman County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2016, 12:25 AM CDT (05:25 UTC)
- Expired
- May 30, 2016, 1:00 AM CDT
- In force
- 35 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Buffalo County, SD, Lyman County, SD
The radar
The Aberdeen radar (KABR), 184 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2507 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
306
WUUS53 KABR 300525
SVRABR
SDC017-085-300600-
/O.NEW.KABR.SV.W.0020.160530T0525Z-160530T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1225 AM CDT MON MAY 30 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHEASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 100 AM CDT
* AT 1225 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MEDICINE
BUTTE...OR 7 MILES SOUTH OF LOWER BRULE...MOVING EAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
FORT THOMPSON AND TAILRACE REC AREA AROUND 1235 AM CDT.
LEES CORNER AND CROW CREEK HOUSING AROUND 1245 AM CDT.
SHELBY AROUND 1250 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4386 9958 4403 9966 4419 9922 4394 9914
4393 9919 4393 9935 4392 9936 4390 9936
TIME...MOT...LOC 0525Z 249DEG 36KT 4397 9953
HAIL...1.00IN
WIND...<50MPH
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 12:19 AM CDT, 6 minutes earlier.
Area forecast discussion, May 30, 12:19 AM CDT, 6 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1219 AM CDT MON MAY 30 2016 .UPDATE... Issued at 855 PM CDT SUN MAY 29 2016 The synoptic-scale set-up overnight tonight favors late night elevated shower/thunderstorm development. Mid-level waa is in effect while a low level jet developing up into central and south central South Dakota will continue to pump low level moisture northward into the region. Only needed to make minor modifications to pops/wx grids as precipitation chances were already mentioned for the overnight. The 18z nam /and to a lesser extent the 18z gfs/ showcased as much as 750-1000j/kg of elevated CAPE tonight on the nose of the low level jet /forcing for ascent/, as the LLJ gradually works northward across the cwa. Would not be surprised if a couple storms became strong to marginally severe, mainly at or after 07z tonight. && .SHORT TERM...(This Evening through Monday Afternoon) Issued at 329 PM CDT SUN MAY 29 2016 Surface high pressure will exit the region to the east tonight...ahead of an approaching low pressure system and associated upper level shortwave. There may be a few showers or storms across the western and southern CWA this evening ahead of the system...though some of the models have backed off considerably on this. Therefore...will keep pops fairly low. Attention then turns to Monday when the system will begin to push across the state. The front looks to be situated over the western CWA at 00Z Tuesday...with most of the reflectivity models showing a line of storms over the Missouri river. The atmosphere will become very unstable quickly on Monday...with MUCAPE values in excess of 3000 J/KG by 18z. Lapse rates of 6.5 to 7.5 C/km and the beginnings of a 25 to 35 knot low level jet will also begin by midday. Dewpoints of 55 to 60 degrees will be approaching from the south. One limiting factor will be marginal deep layer shear values of only 25 to 35 knots...but low level shear around 15 knots may make up for that. Slight risk has been issued by SPC...so will introduce low pops in the morning...then increase them significantly during the afternoon hours...especially across the west with large hail and gusty winds likely being the main storm threats. Low temperatures tonight will be in the lower to mid 50s...with highs on Monday in the upper 70s to lower 80s. .LONG TERM...(Monday Evening through Sunday) Issued at 329 PM CDT SUN MAY 29 2016 Severe weather should be rolling across eastern SD Monday evening as the front pushes east. Models are in good agreement of a linear system moving across the east during during this time and as expected SPC has the area in slight risk. The main system will kick through by Tuesday morning with the dry slot in place across the forecast area. northwest winds will increase behind the front and conditions will be relatively dry. However, as the low moves across North Dakota Tuesday night and Wednesday area could see a few shower/thunderstorms in the wrap around moisture. Wednesday will be the coolest day of the week. After the system ejects by Wednesday night, the mean ridge across the west will rebound with rising heights across the forecast area. There does appear to be any good forcing mechanism in place for storms into next weekend. Expect warming temps and mostly dry conditions into the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 1218 AM CDT MON MAY 30 2016 Except for IFR vsbys/cigs in heavy thunderstorms tonight and Monday, VFR will be the prevailing weather conditions across all four terminals during the TAF valid period. Isolated to scattered /elevated/ showers and thunderstorms are beginning to develop across central South Dakota where the best low level jet forcing and low level moisture advection are overlapping. Convection should continue to expand north and east through mid-morning on Monday /appx 15z/. While most of tonight's convective activity will be sub-severe, a few storms could produce hail. There is a greater probability for scattered to numerous strong to severe thunderstorms later in the afternoon and on into the evening hours on Monday. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Dorn SHORT TERM...Parkin LONG TERM...Scarlett AVIATION...TDK
Hazardous weather outlook, May 29, 4:31 AM CDT, 19 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 431 AM CDT SUN MAY 29 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 431 AM CDT SUN MAY 29 2016 /331 AM MDT SUN MAY 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT IN CENTRAL SOUTH DAKOTA AND ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UPPER LEVEL LOW PRESSURE AREA MOVING IN FROM THE NORTHWEST ALONG WITH A SURFACE COLD FRONT WILL BRING NUMEROUS THUNDERSTORMS TO THE REGION MONDAY AFTERNOON INTO EARLY TUESDAY MORNING. SOME OF THESE COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MOHR
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 1:07 AM CDT | Special Weather Statement | ABR | Buffalo | 38 min |
| May 30, 2:45 PM CDT | Special Weather Statement | ABR | Walworth | 45 min |
| May 30, 2:55 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, McPherson, Walworth | 50 min |
| May 30, 3:35 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 25 min |
| May 30, 3:46 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson, Walworth | 44 min |
| May 30, 3:48 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 57 min |
| May 30, 4:24 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 36 min |
| May 30, 4:43 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 48 min |
| May 30, 5:09 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 30 min |
| May 30, 5:11 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 49 min |
| May 30, 5:26 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 36 min |
| May 30, 6:13 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 32 min |
| May 30, 6:43 PM CDT | Severe Thunderstorm Warning | ABR | Walworth | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.